Selected Opioids/Linezolid Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Mitchell RS. Fatal toxic encephalitis occurring during iproniazid therapy in pulmonary tuberculosis. Ann Intern Med 1955;42:417-24.
- 2.Papp C, Benaim S. Toxic effects of iproniazid in a patient with angina. Br Med J 1958 Nov 1;2:1070-2.
- 3.Palmer H. Potentiation of pethidine. Br Med J 1960 Sep 24;2:944. 4.Shee JC. Dangerous potentiation of pethidine by iproniazid, and its treatment. Br Med J 1960 Aug 13;2:507-9.
- 4.London DR, Milne MD. Dangers of monoamine oxidase inhibitors. Br Med J 1962 Dec 29;2:1752.
- 5.Brownlee G, Williams GW. Potentiation of amphetamine and pethidine by monoamieoxidase inhibitors. Lancet 1963 Mar 23;1:669.
- 6.Goldberg LI. Monoamine oxidase inhibitors. Adverse reactions and possible mechanisms. JAMA 1964 Nov 2;190(5):456-62.
- 7.Anonymous. Analgesics and monoamine-oxidase inhibitors. Br Med J 1967 Nov 4;4(574):284.
- 8.Evans-Prosser CD. The use of pethidine and morphine in the presence of monoamine oxidase inhibitors. Br J Anaesth 1968 Apr;40(4):279-82.
- 9.Jounela AJ, Kivimaki T. Possible sensitivity to meperidine in phenylketonuria. N Engl J Med 1973 Jun 28;288(26):1411.
- 10.Barry BJ. Adverse effects of MAO inhibitors with narcotics reversed with naloxone. Anaesth Intensive Care 1979 May;7(2):194.
- 11.Browne B, Linter S. Monoamine oxidase inhibitors and narcotic analgesics. A critical review of the implications for treatment. Br J Psychiatry 1987 Aug;151:210-2.
- 12.Zornberg GL, Bodkin JA, Cohen BM. Severe adverse interaction between pethidine and selegiline. Lancet 1991 Jan 26;337(8735):246.
- 13.Rossiter A, Souney PF. Interaction between MAOIs and opioids: pharmacologic and clinical considerations. Hosp Formul 1993 Aug;28:692-8.
- 14.Sovner R, Wolfe J. Interaction between dextromethorphan and monoamine oxidase inhibitor therapy with isocarboxazid. N Engl J Med 1988 Dec 22; 319(25):1671.
- 15.Rivers N, Horner B. Possible lethal reaction between Nardil and dextromethorphan. Can Med Assoc J 1970 Jul;103:85.
- 16.Diamorphine hydrochloride Australian prescribing information. Auralis March 13, 2008.
- 17.Nucynta ER (tapentadol) US prescribing information. Janssen Pharmaceuticals December, 2016.
- 18.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
- 19.Nuedexta (dextromethorphan hydrobromide and quinidine sulfate) US prescribing information. Avanir Pharmaceuticals January, 2015.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.